Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS La Crosse, WI

April 5, 1997Chickasaw County, Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 5, 1997, 3:13 PM CST for Chickasaw County, Floyd County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1997, 3:13 PM CST (21:13 UTC)
Expired
Apr 5, 1997, 3:45 PM CST
In force
32 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Floyd County, IA

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:35 PM CSTThunderstorm Wind 55Jerico, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 052114 RRA
SVRLSE
IAC037-065-067-052145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CST SAT APR 5 1997

* SEVERE THUNDERSTORM WARNING FOR
    FLOYD COUNTY - NORTHEASTERN IOWA
    CHICKASAW COUNTY - NORTHEASTERN IOWA
    FAYETTE COUNTY - NORTHEASTERN IOWA

* UNTIL 345 PM CST
 
* SOME LOCATIONS AFFECTED
    CHARLES CITY
    NEW HAMPTON
    WEST UNION

* AT 310 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 20 TO 25 MILES SOUTHWEST OF CHARLES
  CITY TO 30 SOUTH OF WEST UNION. THIS LINE OF STORMS WAS MOVING
  NORTH AT 40 MPH.

* THESE STORMS WILL BE NEAR MARBLE ROCK AND FREDRICKSBURG BY 325 KPM.

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


RIECK/RACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:36 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 5, 2:36 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CST SAT APR 5 1997

FORECAST PROBLEM THIS EVENING WILL BE THE THREAT OF SEVERE
WEATHER...WITH LONGER TERM PROBLEMS BEING THE ENDING OF RAIN
OVERNIGHT.

MID AFTERNOON SURFACE ANALYSIS SHOWED STRONG LOW PRESSURE OVER NEB WITH
A COLD FRONT/DRY LINE ARCING INTO CENTRAL IA. A LARGE BATCH OF SHOWERS
WERE LOCATED FM SOUTHWEST MN INTO EASTERN IA AT 20Z...WITH A THIN BAND
OF INTENSIFYING THUNDERSTORMS FROM SOUTHEAST IA INTO THE KFOD AREA.
SOME WIND DAMAGE HAS BEEN NOTED IN SOUTHEAST IA.

LATEST RUC MODEL CONTINUES TO SHOW INCREASED MID LEVEL COLD ADVECTION
OCCURING OVER MUCH OF THE KARX FORECAST AREA. WITH MOISTURE IN PLACE
AND LOW LEVEL WINDS INCREASING...THE GUSTY LINE OF LOW TOPPED
THUNDERSTORMS WILL CONTINUE TO LIFT NORTH ACROSS IA AND INTO SOUTHEAST
MN THIS EVENING. MAIN THREAT WILL BE DAMAGING WINDS. FURTHER
EAST...INSTABILITY IS NOT AS STRONG...BUT GUSTY THUNDERSTORMS ARE STILL
A THREAT.

GRIDDED DATA SUGGESTS THAT MUCH DRIER AIR WILL ADVECT INTO THE REGION
LATER TONIGHT. AS SURFACE LOW PRESSURE HEADS NORTHEAST INTO THE WESTERN
GREAT LAKES LATE TONIGHT...CYCLONIC FLOW AND STRONG COLD AIR ADVECTION
WILL BRING BACK A STRATOCUMULUS DECK AND SCATTERED SHOWERS.

3-HOURLY NGM GUIDANCE TEMPERATURES LOOK GOOD.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:13 PM CSTSevere Thunderstorm WarningARXFayette32 min
Apr 5, 4:03 PM CSTSevere Thunderstorm WarningARXWinneshiek32 min
Apr 5, 4:24 PM CSTSevere Thunderstorm WarningARXAllamakee61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.